Utah, 2010Winter Storm and Winter Weather in Utah, January 19 to 20, 2010
January 19 to 20, 2010 · NWS GJT · 4 events in 4 counties and zones
The second in a series of moist Pacific storms spread snowfall across the region, favoring the areas of southeast Utah.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second in a series of moist Pacific storms spread snowfall across the region, favoring the areas of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 19, 5:42 AM MST, 7 hours 18 minutes earlier.
Area forecast discussion, Jan 19, 5:42 AM MST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 AM MST TUE JAN 19 2010
CORRECTED TIME IN HEADER AND OF THE SPOTTER REPORT IN THE UPDATE
SECTION
...A SERIES OF STORMS WILL CONTINUE AFFECTING THE REGION THROUGH
FRIDAY...
.UPDATE...
500 AM SPOTTER REPORT FROM BLANDING INDICATED 8 INCHES OF NEW SNOW
AND STILL SNOWING THERE. MONTICELLO UHP DISPATCH REPORTED 6 INCHES
NEW SNOW AT MONTICELLO AND CONFIRMED SIGNIFICANT SNOW IN PORTIONS OF
SE UT...WITH SNOW EXTENDING TO MOAB. UPGRADED THE WINTER WEATHER
ADVISORY FOR SE UT ZONE 22 TO A WINTER STORM WARNING...INCLUDING
BLANDING AND BLUFF...AS A RESULT.
&&
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
SNOW HAS BEEN FALLING ALONG THE SAN JUAN FOOTHILLS ALL NIGHT IN AN
UPSLOPE AND WARM ADVECTIVE SW FLOW. IN SE UT...OBSERVER IN BLANDING
REPORTED 3 INCHES OF NEW SNOW BEFORE MIDNIGHT...AND PERISTENT AREA OF
ENHANCED RADAR ECHOES OVER WRN MONTROSE COUNTY SUGGESTED SNOW THERE
AS WELL THOUGH CDOT REPORTS DID NOT SUBSTANTIATE IT AT THE TIME.
NEVERTHELESS...ISSUED A WINTER WX ADVISORY FOR UT ZONE 22 AND CO ZONE
20 EARLIER IN THE NIGHT. LIGHT SNOW CONTINUES AT VERNAL AS THE MOIST
AIR OVERRUNS THE COLD AIR TRAPPED IN THE BASIN. A CALL TO GRAND
COUNTY UT SHERIFF EARLIER FOUND RAIN IN MOAB...SO SOME RAIN-SNOW
PRESENT AS WELL.
THIS ALL AHEAD OF A SHORTWAVE CROSSING UT EARLY THIS MORNING AND IS
EXPECTED TO PUSH ACROSS WRN CO ABOUT MIDDAY. BEST FORCING LOOKS TO
BE THIS MORNING. PASSAGE OF THE COLD TROUGH ALOFT MAY ADD A
CONVECTIVE COMPONENT TO THE PRECIP AS LIFTED INDICES ARE FORECAST TO
LOWER TO AROUND ZERO. TEMP REGIME IS SUCH THAT A RAIN/SNOW MIX IS
POSSIBLE IN SOME CENTRAL AND SRN VALLEYS. PRECIP SHOULD BEGIN
DECREASING THIS AFTERNOON AS THE SHORTWAVE PASSES...EXCEPT FOR THE
NRN MTNS WHERE A BRIEF SHIFT TO MORE WESTERLY WINDS WILL FAVOR THE
PARK/GORE RANGES.
AFTER A LULL TONIGHT...CLOUDS AND PRECIP WILL BE ENCROACHING INTO SE
UT/SW CO TOWARDS SUNRISE WED AS THE NEXT PAC SHORTWAVE RAPIDLY
APPROACHES. THIS WAVE EXPECTED TO PASS DURING THE DAY WED HAVING THE
MOST AFFECT ON THE SE UT AND SW CO AS A POWERFUL JET MOVES INTO THE
DESERT SOUTHWEST. WILL NOT BE ISSUING ANY HIGHLIGHTS FOR WED THOUGH
ADVISORY AMTS ARE POSSIBLE IN THE SW SAN JUANS AND FOOTHILLS. SPEED
OF MOVEMENT WILL LIMIT ACCUMS. DOWNTURN IN SNOWFALL WED NIGHT
BEFORE YET ANOTHER STORM ARRIVES.
NO CHANGE TO THE CURRENT HIGHLIGHTS. DAY SHIFT CAN SEE HOW THINGS
EVOLVE WITH THE PASSING SHORTWAVE TODAY AND DECIDE IF ANY EARLY
CANCELLATIONS ARE NEEDED ONCE THE SHORTWAVE PASSES.
&&
.LONG TERM...THURSDAY THROUGH MONDAY
HAVE DONE NO MORE THAN INCREASE POPS AND ADJUST QPF A BIT FOR THU
AND FRI...WHICH WILL REMAIN QUITE WET. HAVE ALSO INCREASED SURFACE
WINDS BOTH DAYS AND THE GRADIENT TIGHTEN. THE MODELS CONTINUE TO
PROJECT A SERIES OF TROUGHS THROUGH THE AREA UNTIL FRIDAY. MASS
QUANTITIES OF MOISTURE WILL FLOW OVER EASTERN UT AND WESTERN CO.
THURSDAY SHOULD START OFF AT THE TAIL END OF A SHORT LULL IN THE
ACTION AFFECTING THE AREA IN THE SHORT TERM. A STRONG BAROCLINIC ZONE
WITH EMBEDDED SHORTWAVE TROUGHS WILL PLANT ITSELF OVER THE FOUR
CORNERS STATES BY LATE THU AFTERNOON. A 160 KT JET WILL TRAVEL FROM
THE BAJA PENINSULA LATE THURSDAY TO SW NEW MEXICO THURSDAY NIGHT.
WINDS ALOFT BACK TO THE SOUTHWEST AND SOUTH THURSDAY AND FRIDAY...AS
A DEEP TROUGH ALONG THE WEST COAST MOVES INLAND. FRIDAY SHOULD BE
ABOUT THE WARMEST DAY IN THE LAST TWO MONTHS AS THICKNESSES INCREASE
AHEAD OF THE STANDUP FRONT THAT WILL DEVELOP OVER THE GREAT BASIN.
THE FRONT SHOULD PUSH THROUGH THE FORECAST AREA BY FRIDAY AFTERNOON
...ACCORDING TO THE GFS AND ECMWF. WINDS AT THE SURFACE AND ALOFT
SHIFT TO THE NORTH AND NORTHWEST FOLLOWING FRONTAL PASSAGE. SAT AND
SUN WILL SEE COOLER CONDITIONS...NW FLOW CONTINUING AND MOISTURE
ERODING TOWARD THE EAST. A SHORTWAVE RIDGE WILL REMAIN OVER THE AREA
THROUGH MONDAY.
&&
.AVIATION...
SNOWFALL WILL INCREASE ACROSS CO AND UT...PRODUCING MVFR AND LOCAL
IFR CIGS AND VSBYS AT MANY LOCATIONS TODAY AND TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
COZ019.
WINTER STORM WARNING IN EFEECT UNTIL MIDNIGHT MST TONIGHT FOR
COZ021>023.
WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT
FOR COZ003-009-017-020.
WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT
FOR COZ018.
UT...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT
FOR UTZ022-028.
WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT
FOR ZONE 25.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST TODAY FOR
UTZ024.
UPDATE.......JAD
SHORT TERM...JAD
LONG TERM....CJC
AVIATION.....CJCHazardous weather outlook, Jan 19, 5:14 AM MST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 AM MST TUE JAN 19 2010
COZ001>014-017>023-UTZ022>025-027>029-201245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
514 AM MST TUE JAN 19 2010
...STORMY WEATHER PATTERN TO CONTINUE THROUGH THE WEEK...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
TRAVEL WILL BE SLOW OR DELAYED ACROSS THE SAN JUAN MOUNTAINS AND
ADJACENT FOOTHILLS TODAY AS SNOW CONTINUES THERE...HEAVY AT TIMES.
SNOW WILL ALSO IMPEDE TRAVEL ACROSS THE CENTRAL MOUNTAINS AND
PORTIONS OF THE INTERSTATE 70 CORRIDOR. LIGHT SNOW WILL PERSIST IN
THE EASTERN UINTA BASIN AND SPREAD ACROSS NORTHWEST COLORADO TODAY.
A LULL IN THE PRECIPITATION IS EXPECTED TONIGHT.
WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR PORTIONS OF
EASTERN UTAH AND WESTERN COLORADO. GO TO WWW.WEATHER.GOV/GJT FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOWFALL WILL INCREASE WEDNESDAY WITH A SERIES OF PACIFIC STORMS
CONTINUING TO BRING PERIODS OF PRECIPITATION THROUGH THE WEEKEND.
SNOW SHOULD FALL IN THE MOUNTAINS EACH DAY RESULTING FOR POOR TRAVEL
CONDITIONS OVER THE PASSES. THE HEAVIEST SNOWFALL SHOULD OCCUR ACROSS
THE SOUTHERN COLORADO AND UTAH MOUNTAINS. HIGH PRESSURE WILL BRING
IMPROVING CONDITIONS SUNDAY AND MONDAY.
THE VALLEYS WILL SEE PERIODS OF SNOW THROUGH THE WEEK. PRECIPITATION
WILL LESSEN DURING BRIEF PERIODS BETWEEN EACH SYSTEM...AND GRADUALLY
DIMINISH SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT ANY NEW SNOWFALL TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.
TGJT
In the hours before
Local storm report, Jan 19, 10:52 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1052 AM MST TUE JAN 19 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0917 AM HEAVY SNOW LA SAL 38.31N 109.24W
01/19/2010 M6.0 INCH SAN JUAN UT AVALANCHE FCSTR
&&
EVENT NUMBER GJT1000022
BKLocal storm report, Jan 19, 11:24 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1124 AM MST TUE JAN 19 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0917 AM HEAVY SNOW 9 WSW MONTICELLO 37.82N 109.49W
01/19/2010 M10.0 INCH SAN JUAN UT AVALANCHE FCSTR
LA SAL SNOTEL
&&
EVENT NUMBER GJT1000023
BKLocal storm report, Jan 19, 11:27 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1127 AM MST TUE JAN 19 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0917 AM HEAVY SNOW 12 N LA SAL 38.49N 109.24W
01/19/2010 M6.0 INCH SAN JUAN UT AVALANCHE FCSTR
LA SAL SNOTEL
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER GJT1000022
BKLocal storm report, Jan 19, 12:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1231 PM MST TUE JAN 19 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW MESA VERDE NATL PARK 37.15N 108.48W
01/19/2010 M14.0 INCH MONTEZUMA CO CO-OP OBSERVER
&&
EVENT NUMBER GJT1000024
BKLocal storm report, Jan 19, 12:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1234 PM MST TUE JAN 19 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 5 S DURANGO 37.21N 107.87W
01/19/2010 M8.0 INCH LA PLATA CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1000025
BKLocal storm report, Jan 19, 12:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1245 PM MST TUE JAN 19 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 2 W PAGOSA SPRINGS 37.27N 107.05W
01/19/2010 M6.4 INCH ARCHULETA CO CO-OP OBSERVER
&&
EVENT NUMBER GJT1000026
BKWinter Storm, La Sal & Abajo Mountains
- When
- January 19, 1:00 PM MST to January 20, 3:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Heavy snowfall of 12 to 18 inches fell above the 8,000 foot level with about 5 to 12 inches below. Wind gusts up to 45 mph generated blowing and drifting snow.
Winter Weather, Tavaputs Plateau
- When
- January 19, 1:00 PM MST to January 20, 8:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches occurred with locally higher amounts reported, including 15 inches at the East Willow Creek SNOTEL site.
Winter Weather, Southeast Utah
- When
- January 19, 10:00 PM MST to January 20, 6:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred across mainly northern portions of the area. Wind gusts up to 30 mph produced areas of blowing and drifting snow.
Winter Weather, Canyonlands / Natural Bridges
- When
- January 19, 10:00 PM MST to January 20, 5:00 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred across about half of the area, including Natural Bridges National Monument. Winds gusted up to 40 mph and produced areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in California, January 19, 20101 death · $1.2 million · EF1 · 10 events
- Dense Fog in Wisconsin, January 19, 20101 death · 1 event
- Tornado and Damaging Wind in California, January 19 to 21, 2010$3.5 million · EF0 · 4 events
- Debris Flow and Flooding in California, January 19, 2010$605,000 · 67 kt wind · 20 events
- Winter Storm and High Wind in Utah, January 19 to 24, 201063 kt wind · 10 events
- Heavy Snow in New Mexico, January 19 to 20, 20109 events
- Heavy Snow in Maine, January 19 to 20, 20108 events
- Winter Storm and Winter Weather in Colorado, January 19 to 20, 20107 events
- Heavy Snow and High Wind in Arizona, January 19 to 20, 201060 kt wind · 5 events
- Heavy Snow in Maine, January 19 to 20, 20104 events
- High Wind in Texas, January 19 to 20, 201056 kt wind · 4 events
- Ice Storm in Iowa, January 19 to 20, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209802, 209805, 209803, 209804.